Family, Internal Medicine, General Medical Questions/sudden blood pressure drop


Yesterday I was playing with my dog and had my thumb nicked by one of his teeth. It was superficial but caused a small amount of bleed. I washed it at the kitchen sink, poured a little peroxide on it and as I turned from the sink, suddenly there was an onset of pain from my thumb which seemed to grow very strong, so much so that I began to wonder why this was hurting so much and then, before I knew it I had collapsed to the floor, fainted just for an instant. I wacked my head on the fridge, and had a few other abrasions but no other damage, and I recovered my equilibrium quickly. This kind of event happened two or so years ago during a very painful back spasm episode. I am not queasy around blood, not particularly sensitive to pain (I've passed a couple of kidney stones without passing out) my blood pressure is normal though somewhat low usually, (139/78 this morning). I'm 77+ and in good health overall. I take only one med (Terazosin, 5 mg x 3) had not taken this that early in the AM (it was around 6 AM). No trouble with balance or dizziness on a regular basis, I'm active, don't drink much alcohol (glass and a half of wine a few nights a week). I hadn't eaten breakfast, the dog playing had been quite "rough" and was down on the floor, but upon getting up didn't experience any balance or blood pressure problems. This seems related to pain on both occasions, my wife thinks I am super sensitive to pain, but I think she is over playing this, as a somewhat typical male I tend to ignore or "get through" discomfort (as in dentistry for example). I don't understand the sudden onset of the pain in my thumb (right hand by the way) and then the drop in blood pressure. I'm sure it was a "shock" response....but why?

yes, it is a shock response.... possibly vasovagal, where the reaction instead of the bp and heart rate increasing, there is a paradoxical effect with the heart rate slowing in response to stimuli.... either pain or sight of your own blood, etc.   The Terazosin (Hytrin) may increase this effect a little by acting as an anti-hypertensive.

The good news is that you weren't seriously injured........

Family, Internal Medicine, General Medical Questions

All Answers

Answers by Expert:

Ask Experts


Robert Borucki


I am an expert in Family Medicine and Emergency Medicine.


I am trained and boarded in Family Medicine and have also worked extensively in emergency medicine for over 10 years.

BA in Natural Sciences; MD in 1986\borucki

©2016 All rights reserved.